Hail, Marshall
- When
- December 28, 2:35 AM CST to 2:40 AM CST
- Where
- Marshall County, Barton
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -89.680
A strong upper level trough moved through North Mississippi during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong upper level trough moved through North Mississippi during the early morning hours of December 28th, 2007. Showers and thunderstorms developed in association with the trough. Some of the thunderstorms became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 9:49 PM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 949 PM CST THU DEC 27 2007 .UPDATE... WILL INCREASE RAIN CHANCES FOR AFTER MIDNIGHT TONIGHT OVER MUCH OF THE MID-SOUTH. OTHER SMALL ADJUSTMENTS WILL BE MADE TO TEMPERATURES AND WINDS. && .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP AND MOVE ACROSS THE MID-SOUTH AFTER MIDNIGHT TONIGHT. A FEW STRONG THUNDERSTORMS WITH SMALL HAIL IS POSSIBLE MAINLY SOUTH OF INTERSTATE 40. AT 945 PM CST...CLOUDY AND DRY CONDITIONS WERE OCCURRING OVER THE MIDSOUTH WITH TEMPERATURES IN THE 38 TO 48 DEGREE RANGE. LOW PRESSURE WAS DEVELOPING OVER TEXAS. NO PRECIPITATION WAS OCCURRING WITHIN ABOUT A 400 MILE RADIUS OF THE AREA. REST OF TONIGHT...MOISTURE AND LIFT WILL DEFINITELY INCREASE AS THE LOW PRESSURE SYSTEM TO OUR WEST STRENGTHENS. A STRONG LOW LEVEL JET...60 KTS AT 850 MB...WILL TRANSPORT ABUNDANT MOISTURE NORTH INTO THE AREA. THE MID LEVELS WILL DESTABILIZE SIGNIFICANTLY...ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER MIDNIGHT...FIRST SOUTHWEST OF MEMPHIS...THEN QUICKLY MOVE NORTHEAST AND OVERSPREAD MUCH OF THE AREA BY 6 AM CST. TO ACCOUNT FOR THIS...WILL INCREASE RAIN CHANCES OVER MUCH OF THE AREA. AS FOR STRONG THUNDERSTORM POTENTIAL...MODELS INDICATE A FEW STORMS MAY BE SMALL HAIL AND HEAVY RAIN PRODUCERS LATE TONIGHT... ESPECIALLY SOUTH OF INTERSTATE 40 WHERE MOISTURE AND INSTABILITY WILL BE MAXIMIZED. ELEVATED FORECAST CAPES UP TO 800 J/KG ALONG FORECAST STEEP LAPSE RATES BETWEEN 7.5 AND 8 DEGREES CELSIUS BETWEEN 500 AND 700 MB SUPPORT THIS. STRONG WIND SHEAR SUGGEST ELEVATED SUPERCELLS/MULTICELLS. CANNOT RULE OUT A STRAY SEVERE STORM WITH HAIL UP TO THE SIZE OF NICKELS...BUT WIDESPREAD LARGE HAIL IS NOT EXPECTED WITH ONLY LOW AMOUNTS OF INSTABILITY FORECAST. NO SURFACE-BASED CONVECTION IS ANTICIPATED. TEMPERATURES OVERNIGHT WILL SLOWLY RISE WITH INCREASING LOW LEVEL WINDS. SKIES WILL REMAIN CLOUDY. UPDATE WILL BE OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 259 PM CST THU DEC 27 2007/ DISCUSSION... LOW CLOUDS ARE SLOWLY ERODING OVER THE FORECAST AREA BUT THEY HAVE KEPT TEMPERATURES ON THE COOL SIDE WITH READINGS RANGING FROM THE MID 30S TO NEAR 50. UPPER LEVEL SHORTWAVE WILL BE SWINGING OUT OF THE SOUTHERN ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS. THIS SYSTEM WILL BE SPREADING RAIN INTO THE AREA MAINLY AFTER MIDNIGHT. LOW PRESSURE WILL DEVELOP OVER NORTHEAST LOUISIANA BY FRIDAY MORNING AND TRACK NORTHEAST REACHING EASTERN LOWER MICHIGAN BY FRIDAY NIGHT. THIS LOW WILL MEAN MORE RAIN AND ISOLATED THUNDERSTORMS ON FRIDAY. AT THIS POINT IT APPEARS THAT SHOULD BE LITTLE SEVERE WEATHER THREAT OVER THE FORECAST AREA WITH ONLY THE SMALL POSSIBILITY OF SOME ELEVATED THUNDERSTORMS WITH HAIL IN NORTH MISSISSIPPI. THE RAIN SHOULD END BEFORE FRIDAY EVENING AS WEAK HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE WEEKEND. A WEAKER UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION SATURDAY NIGHT AND SUNDAY BRINGING A SMALL CHANCE OF RAIN. A COLD FRONT WILL PASS THROUGH THE REGION ON MONDAY. LITTLE MOISTURE IS EXPECTED AHEAD OF THE FRONT SO IT SHOULD BE DRY BUT MUCH COLDER AIR IS BEHIND THE FRONT WHICH WILL SLOWLY MAKES IT WAY INTO THE REGION. THE COLDEST PERIOD WILL BE LATE NEW YEARS DAY INTO WEDNESDAY WHEN OVERNIGHT TEMPERATURES WILL DROP INTO THE TEENS ACROSS MUCH OF THE NORTHERN HALF OF THE FORECAST AREA. TEMPERATURES WILL MODERATE SOME TOWARD THE LATTER HALF OF NEXT WEEK WITH NO PRECIPITATION EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... MEM 41 53 36 50 / 90 90 10 10 MKL 41 53 34 47 / 80 90 10 10 JBR 39 50 32 45 / 80 90 10 10 TUP 48 56 37 53 / 80 90 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && MBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 600 PM CST THU DEC 27 2007 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-290200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 600 PM CST THU DEC 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS WITH HAIL UP TO THE SIZE OF DIMES AND HEAVY DOWNPOURS ARE POSSIBLE SOUTH OF INTERSTATE 40 AFTER 1 AM CST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WITH SMALL HAIL AND HEAVY DOWNPOURS ARE POSSIBLE FRIDAY...MAINLY ACROSS NORTH MISSISSIPPI...THROUGH 6 PM CST...AS A LOW PRESSURE SYSTEM MOVES ACROSS THE MID-SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 123 AM CST FRI DEC 28 2007 MSZ007-010-011-280800- TUNICA MS-COAHOMA MS-QUITMAN MS- 123 AM CST FRI DEC 28 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR... COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER KINGS AT 123 AM CST...MOVING NORTHEAST AT 60 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN COAHOMA...QUITMAN AND TUNICA COUNTIES...INCLUDING THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 AM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 158 AM CST FRI DEC 28 2007 MSZ022-023-280830- CALHOUN MS-CHICKASAW MS- 158 AM CST FRI DEC 28 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11 MILES SOUTH OF DERMA AT 158 AM CST...MOVING NORTHEAST AT 65 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF HOUSTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 AM CST.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 215 AM CST FRI DEC 28 2007 MSZ010-011-280845- COAHOMA MS-QUITMAN MS- 215 AM CST FRI DEC 28 2007 THIS SIGNIFICANT WEATHER ALERT IS FOR... EAST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... QUITMAN COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES EAST OF CLARKSDALE AT 215 AM CST...MOVING NORTHEAST AT 60 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 245 AM CST.
The Memphis radar (KNQA), 45 km away, was scanning. The volume nearest the first event began at 08:34 UTC.
7 hail. Local standard time, as filed.
Penny to nickel size hail fell in Shannon.
Penny to nickel size hail covered the ground in Corinth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68783, 68785, 68788, 68789, 72360, 68790, 68791.